Hail, Wilson
- When
- April 7, 2:55 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.530, -95.820
A potent early Spring storm system brought severe weather to South Central Kansas the evening of April 7th into the early morning hours of April 8th. A few storms brought small hail to parts of Southeast Kansas during the day but it was a series intense bow echoes that caused extensive straight-line wind damage Sedgwick, Harvey and especially Butler and Greenwood Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A potent early Spring storm system brought severe weather to South Central Kansas the evening of April 7th into the early morning hours of April 8th. A few storms brought small hail to parts of Southeast Kansas during the day but it was a series intense bow echoes that caused extensive straight-line wind damage Sedgwick, Harvey and especially Butler and Greenwood Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 2:38 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT MON APR 7 2008 .DISCUSSION... THE MAIN FORECAST CONCERNS WILL DEAL WITH POSSIBLE SEVERE WEATHER CHANCES FOR TONIGHT AND NEXT ROUND OF PRECIPITATION FOR WEDNESDAY AFTERNOON INTO THURSDAY. TONIGHT: FRONTAL BOUNDARY EXTENDED FROM SOUTHWEST OKLAHOMA INTO SOUTHERN MISSOURI....WITH SURFACE HIGH PRESSURE OVER NEBRASKA. THIS RESULTED IN EASTERLY FLOW GIVING GOOD UPSLOPE CONDITIONS OVER THE FORECAST AREA. CURRENTLY...SCATTERED AREAS OF ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS ALREADY OCCURRING. OVERNIGHT THE FRONTAL BOUNDARY WILL DRIFT NORTHWARD AND CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY. SPC HAS INCLUDED MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THIS TO OCCUR SHOULD BE AFTER 11:00 PM AND THE MAIN THREAT WILL BE HAIL MAINLY EAST OF THE TURNPIKE WHERE THE LOW LEVEL JET WILL ENHANCE THE LIFT ALONG THE FRONTAL BOUNDARY. RAINFALL WILL BE WIDESPREAD THROUGH THE AREA. TUESDAY: AT 12Z A FRONTAL BOUNDARY SHOULD EXTEND FROM CENTRAL OKLAHOMA... ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. THE BEST CHANCES FOR PRECIPITATION WILL BE IN THE VICINITY OF THIS BOUNDARY. ALONG AND TO THE NORTH OF THIS BOUNDARY. THE BOUNDARY WILL MOVE SLOWLY TO THE EAST THROUGH THE DAY. CHANCES OF RAIN ARE EXPECTED TO END MAINLY WEST OF I-135 BY NOON...THEN THROUGH SOUTHEAST KANSAS BY 2200Z. WEDNESDAY: COOLER BELOW CLIMO HIGH TEMPERATURES WILL BE IN STORE ON WEDNESDAY AS SURFACE HIGH SETTLES OVER THE AREA. IT WILL BE A CHILLY START ON WEDNESDAY WITH POSSIBLE FOG IN THE MORNING DUE TO EXPECTED MOIST BOUNDARY LAYER AND DECOUPLED WINDS. CHANCES OF SHOWERS WILL BE MOVING IN FROM THE SOUTHWEST DURING THE AFTERNOON AND INTO THE EVENING HOURS AS THE NEXT SYSTEM MOVES IN. THURSDAY THROUGH FRIDAY: GFS MODEL HAS BEEN CONSISTENT WITH AN H5 TROF OVER THE ROCKY MOUNTAIN REGION BY EARLY THURSDAY. AT THE SURFACE...A LOW PRESSURE SYSTEM OVER EASTERN NEW MEXICO WITH A FRONTAL SYSTEM EXTENDING FROM THE LOW...THROUGH EASTERN OKLAHOMA INTO MISSOURI. THE SURFACE LOW IS PROGGED TO MOVE EAST INTO OKLAHOMA WITH THE FRONTAL BOUNDARY IN THE VICINITY OF THE I-44 CORRIDOR. GREATEST CHANCES OF THUNDERSTORMS WILL BE CONFINED TO SOUTHEAST KANSAS AND POINTS EASTWARD...WHERE WE COULD SEE SOME SIGNIFICANT RAINFALL BEFORE THIS SYSTEM MOVES OUT. REMAINDER OF THE FORECAST AREA...GOOD UPSLOPE CONDITIONS WITH ABUNDANT LOW LEVEL MOISTURE...SO RAIN SHOWERS DEFINITELY A GOOD BET. SATURDAY THROUGH MONDAY: UPPER LEVEL LOW IS PROGGED TO BE CENTERED OVER MICHIGAN SATURDAY WITH RIDGING OVER THE WESTERN U.S. AT THE SURFACE...HIGH PRESSURE WILL DOMINATE THE CENTRAL U.S. RESULTING IN PLEASANT WEATHER DURING THIS TIME PERIOD. WILL SEE A WARMING TREND EACH DAY AS THE H5 RIDGE MOVES EASTWARD. HIGHS ON SATURDAY SHOULD BE IN THE MID 60S WARMING INTO THE LOWER 70S BY MONDAY. AVIATION...18Z TAF ISSUANCE LATEST RADAR LOOP WAS SHOWING SOME ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS TRYING TO DEVELOP OVER SOUTH CENTRAL KANSAS. THIS IS THE LEADING EDGE OF SOME MOISTURE TRANSPORT TAKING PLACE BETWEEN 300-305K. LATEST SURFACE ANALYSIS WAS SHOWING LOTS OF DRY AIR STILL IN PLACE IN THE LOW LEVELS. THIS ACTIVITY ON RADAR WILL MOST LIKELY RESULT IN SOME VIRGA. OTHERWISE...CEILINGS SHOULD BEGIN TO LOWER THIS EVENING AS MORE MOISTURE CONTINUES TO PUMPED UP FROM THE GULF. BEST THUNDERSTORM CHANCES STILL APPEAR TO BE TOWARDS MIDNIGHT WITH CEILINGS DROPPING INTO THE IFR CATEGORY AS THE NORTHERLY FLOW KICKS IN OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 55 36 57 / 90 50 10 40 HUTCHINSON 42 52 35 56 / 100 50 10 40 NEWTON 44 53 36 57 / 100 60 10 40 ELDORADO 47 55 37 58 / 100 70 10 30 WINFIELD-KWLD 48 57 37 58 / 80 60 10 40 RUSSELL 35 49 32 53 / 90 50 10 40 GREAT BEND 36 50 32 53 / 90 40 10 40 SALINA 39 49 33 55 / 100 50 10 30 MCPHERSON 41 51 34 55 / 100 50 10 40 COFFEYVILLE 53 60 39 64 / 90 70 10 30 CHANUTE 51 57 39 62 / 90 70 10 20 IOLA 50 56 39 62 / 90 80 10 20 PARSONS-KPPF 52 59 39 63 / 90 70 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ELDER/COX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT MON APR 7 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 354 PM CDT MON APR 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION LATE TONIGHT. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS LATER TONIGHT AND INTENSIFY... AS A LOW LEVEL JET PUMPS RICHER GULF MOISTURE INTO THE AREA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING QUARTER TO GOLFBALL SIZE HAIL...MAINLY FOR LOCATIONS ALONG AND EAST OF THE TURNPIKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL LINGER ACROSS THE AREA ON TUESDAY WITH STRONG TO SEVERE STORMS POSSIBLE OVER SOUTHEAST KANSAS EARLY TUESDAY MORNING...WITH LARGE HAIL BEING THE MAIN SEVERE WEATHER RISK. MEANWHILE...ANOTHER STORM SYSTEM WILL DEVELOP AND AFFECT THE CENTRAL PLAINS FOR WEDNESDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN...BUT SEVERE WEATHER CHANCES LOOK TO BE LIMITED WITH THIS NEXT WEATHER SYSTEM. HOWEVER...SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN THAT COULD RESULT IN FLOODING. STAY TUNED FOR ADDITIONAL DETAILS OR UPDATES ON THIS STORM SYSTEM. FRIDAY AFTERNOON...STRONG NORTHWEST WINDS COMBINED WITH LOW HUMIDITIES WILL PUT THE RANGELAND FIRE DANGER INTO THE HIGH CATEGORY. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...AND COULD BE REQUIRED AGAIN OVER SOUTHEAST KANSAS EARLY TUESDAY MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT MON APR 7 2008 KSZ072-095-096-072115- ALLEN-NEOSHO-WILSON- 350 PM CDT MON APR 7 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...NEOSHO AND WILSON COUNTIES... AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FREDONIA...OR 27 MILES SOUTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 47 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
The Wichita radar (KICT), 144 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
7 hail, 5 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Pea to nickel size hail fell over the norther part of Neosho County.
Pea to dime sized hail covered to ground.
A bow echo moved across Harvey County producing wind damage from west of Halstead to several miles east of Newton. The Newton Airport AWOS recorded a 71 mph wind gust. A semi truck was flipped on Interstate 135 just south of Newton.
An intense bow echo moved across northern Butler county producing widespread wind damage from the Potwin area through Cassoday. Seventy four very large high voltage H-poles were downed along with 130 power poles and a 300 ft cell phone tower also collapsed. Additionally, 3 semi trucks were blown off of the Kansas Turnpike which resulted in one injury. Several calves were also killed by flying debris near Cassoday.
A gust front moved through El Dorado causing some roof damage to the El Dorado Correctional Facility.
Several power poles were tilted over by severe thunderstorm winds.
The gust was measured by a Weather Lab Mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94271, 94272, 94275, 95653, 95651, 94276, 94277, 94299, 95643, 95644, 94278, 94310, 94279.